Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 39, NWS El Paso, TX

August 2, 2011Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 2, 2011, 6:16 PM MDT for Luna County, New Mexico. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2011, 6:16 PM MDT (00:16 UTC)
Expired
Aug 2, 2011, 6:33 PM MDT
In force
17 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Luna County, NM

The radar

The El Paso radar (KEPZ), 87 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4039 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS54 KEPZ 030016
SVREPZ
NMC029-030045-
/O.NEW.KEPZ.SV.W.0039.110803T0016Z-110803T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
616 PM MDT TUE AUG 2 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 645 PM MDT

* AT 611 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR COLUMBUS...MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBUS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3194 10768 3192 10750 3179 10757 3180 10767
TIME...MOT...LOC 0017Z 192DEG 5KT 3185 10761

$$

JMG
1 follow-up statement
596 
WWUS54 KEPZ 030033
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
633 PM MDT TUE AUG 2 2011

NMC029-030043-
/O.CAN.KEPZ.SV.W.0039.000000T0000Z-110803T0045Z/
LUNA NM-
633 PM MDT TUE AUG 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LUNA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.

LAT...LON 3194 10768 3192 10750 3179 10757 3180 10767
TIME...MOT...LOC 0033Z 192DEG 5KT 3187 10760

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:39 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 2, 2:39 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
239 PM MDT TUE AUG 2 2011

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE AND LIMITED MOISTURE WILL KEEP CHANCES
FOR SHOWERS AND THUNDERSTORMS RESTRICTED TO MAINLY THE MOUNTAINS
AND AREAS NEAR THE ARIZONA BORDER THE NEXT COUPLE OF DAYS. A FEW
ISOLATED STORMS MAY DEVELOP ELSEWHERE BUT WILL BE SHORT LIVED.
TEMPERATURES WILL WARM TO NEAR 100 ACROSS THE DESERT LOWLANDS.
INCREASED MOISTURE TOWARD THE LATTER PART OF THE WEEK WILL IMPROVE
CHANCES FOR RAIN AND THUNDERSTORMS SLIGHTLY. HIGH PRESSURE IS
EXPECTED TO BUILD OVER THE AREA NEXT WEEK...KEEPING TEMPERATURES
VERY WARM AND FURTHER RESTRICTING CHANCES FOR RAIN.

&&

.DISCUSSION...
A PERIOD OF MINIMAL TO ISOLATED THUNDERSTORM ACTIVITY AND VERY
WARM TEMPERATURES IS EXPECTED FOR THE NEXT FEW DAYS. THE AREA
REMAINS UNDER THE INFLUENCE OF A STRONG AREA OF HIGH PRESSURE
ALOFT. THE HIGH IS HELPING TO SUPPRESS MUCH OF THE SHOWER AND
THUNDESTORM ACTIVITY WITH SUBSIDENCE ALOFT. ADDITIONALLY...AN
EAST FLOW AROUND THE SOUTHERN PART OF THE HIGH AS SHIFTED THE
DEEPER MOISTURE PLUME FURTHER WEST AND LIMITED THE AMOUNT OF
MOISTURE AVAILABLE LOCALLY TO FUEL THUNDERSTORM DEVELOPMENT. AS A
RESULT...FOR THE NEXT FEW DAYS...BEST CHANCES FOR THUNDERSTORMS
WILL BE MAINLY OVER THE HIGHER MOUNTAINS AND IN WESTERN ZONES
NEAR THE ARIZONA BORDER WHERE MOISTURE IS MORE PLENTIFUL. A FEW
ISOLATED THUNDERSTORMS MAY OCCUR ELSEWHERE BUT THEY WILL BE
SHORTER LIVED AND ONLY PRODUCE LIGHT SPOTTY RAIN AMOUNTS. THE
PRESENCE OF THE HIGH ALOFT WILL CAUSE TEMPERATURES TO RISE WELL
ABOVE NORMAL WITH AFTERNOON TEMPERATURES APPROACHING 100 DEGREES
FOR THE DESERT LOWLANDS.

TOWARD THURSDAY AND FRIDAY...A LOW PRESSURE TROUGH PASSING ALONG THE
NORTHERN BOUNDARY OF THE HIGH MAY PULL A PORTION OF THE MOISTURE
PLUME BACK OVER THE AREA FOR A MODEST INCREASE IN MOISTURE AND
ISOLATED EVENING THUNDERSTORMS OVER A BROADER AREA. RAIN AMOUNTS
WILL BE GENERALLY SPOTTY AND FAVOR MOUNTAIN LOCATIONS. TOWARD THE
WEEKEND MODELS INDICATE A GRADUAL INFLUX OF MOISTURE INTO THE THAT
MAY INCREASE THUNDERSTORM COVERAGE INTO THE ISOLATED TO SCATTERED
RANGE. THE HIGH WILL STILL BE PRESENT OVER THE REGION AND WITH NO
DISCERNABLE SYSTEM TO HELP TRIGGER CONVECTION...RAIN AMOUNTS WILL
CONTINUE TO SPOTTY WITH BEST CHANCES OVER THE HIGHER MOUNTAINS.

FOR LATE IN THE WEEKEND AND THE FIRST PART OF NEXT WEEK THE HIGH
IS EXPECTED TO RECENTER OVER THE LOCAL AREA AND STRENGTHEN
FURTHER. THIS REPOSITIONING OF THE HIGH CENTER WILL PROVIDE
ADDITIONAL SUBSIDENCE OVER THE AREA AND WILL CONTINUE TO RESTRICT
THUNDERSTORM DEVELOPMENT TO MINIMAL OR ISOLATED CONDITIONS.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL WITH 100'S POSSIBLE
ACROSS THE LOWLANDS.

&&

.AVIATION...VALID 03/00Z-04/00Z.
MNLY VFR CONDS THRU PD. ISOLD 3-5SM TSRA BKN030-040 XPCTD W OF
DIVIDE THRU 03/04Z AND OVER SRN SAC MTNS AFTER 03/18Z. WNDS GNRLY
LGT THRU THE PD. LGT THERMAL CHOP OVER DESERTS THRU 03/02Z AND AFT
03/18Z. SEE TAF FOR DTLS.

&&

.FIRE DISCUSSION...
DRIER AND SLIGHTLY MORE STABLE AIR WILL OVERSPREAD THE REGION IN
RESPONSE TO AN UPPER HIGH BUILDING INTO THE AREA. ISOLATED
THUNDERSTORMS ARE EXPECTED EACH OF THE NEXT COUPLE AFTERNOONS AND
EARLY EVENINGS OVER AREA MOUNTAINS WITH THE GILA REGION FAVORED. A
STRAY THUNDERSTORM OR TWO IS POSSIBLE OVER THE LOWER ELEVATIONS
WITH AREAS NEAR THE ARIZONA BORDER FAVORED. WITH ADDITIONAL
HEATING OVER THE NEXT FEW DAYS...ANY STORMS THAT DO FORM COULD
HAVE STRONG WINDS IN DOWNBURSTS AND NICKEL-SIZED HAIL. MOISTURE
MAY SPREAD EAST BY SATURDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS
REGION-WIDE POSSIBLE.

NEAR TO ABOVE CRITICAL THRESHOLD HUMIDITIES AND BELOW CRITICAL
THRESHOLD WINDS ARE EXPECTED THROUGH THE NEXT SEVEN DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77 101  76 101  78 /  10  10  10  10  20
SIERRA BLANCA TX        74  98  72  98  74 /  10  10  10  10  20
LAS CRUCES              75 101  73 100  75 /  10  10  10  10  20
ALAMOGORDO              73  99  71  98  73 /  20  10  20  10  20
CLOUDCROFT              51  76  50  76  52 /  20  20  20  30  30
TRUTH OR CONSEQUENCES   73  99  71  97  73 /  20  10  20  10  30
SILVER CITY             63  90  61  90  63 /  30  20  30  20  30
DEMING                  73 100  71  99  73 /  20  10  20  10  20
LORDSBURG               72 100  70  99  72 /  30  20  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/02
Hazardous weather outlook, Aug 2, 11:16 AM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1116 AM MDT TUE AUG 2 2011

NMZ022>025-030>032-TXZ055-056-031730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1116 AM MDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH PRESSURE AND LIMITED MOISTURE WILL LIMIT DECENT THUNDERSTORM
CHANCES TO MAINLY THE HIGHER MOUNTAINS AND THE WESTERN ZONES NEAR
THE ARIZONA BORDER. BRIEF ISOLATED THUNDERSTORMS MAY APPEAR
ELSEWHERE THIS EVENING BUT WILL LIKELY ONLY PRODUCE LIGHT SPOTTY
RAINFALL. STRONG WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE NEAR
STORMS. VERY WARM AFTERNOON TEMPERATURES ARE EXPECTED WITH HIGHS
NEAR 100 ACROSS THE DESERT LOWLANDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE AND LIMITED MOISTURE WILL CONTINUE TO RESTRICT
THUNDERSTORM DEV ELOPEMENT TO MAINLY THE MOUNTAINS AND OUT WEST
FOR WEDNESDAY AND THURSDAY. A FEW STORMS MAY STILL OCCUR ELSEWHERE
IN THE EVENING. MOISTURE LEVELS WILL INCREASE FRIDAY THROUGH
SUNDAY WITH A SLIGHTLY BETTER CHANCE OF MAINLY ISOLATED LOWLAND
AND SCATTERED MOUNTAIN THUNDERSTORMS THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

In the hours before

Special weather statement, Aug 2, 3:08 PM MDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
308 PM MDT TUE AUG 2 2011

NMZ030-022145-
SOUTHWEST DESERT/BOOTHEEL NM-
308 PM MDT TUE AUG 2 2011

...STRONG THUNDERSTORMS THREATENING SOUTHERN HIDALGO COUNTY THROUGH
345 PM MDT...

AT 257 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 14 MILES NORTHWEST OF ANTELOPE WELLS...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  ANTELOPE WELLS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Aug 2, 3:35 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
335 PM MDT TUE AUG 2 2011

NMZ022-022215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
335 PM MDT TUE AUG 2 2011

...STRONG THUNDERSTORMS THREATENING EXTREME WESTERN SIERRA AND
NORTHEASTERN GRANT COUNTIES THROUGH 415 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF LAKE ROBERTS...MOVING
WEST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  LAKE ROBERTS...
  GILA HOT SPRINGS...
  ROCKY CANYON CAMPGROUND...
  BLACK CANYON CAMPGROUNDS...
  COPPERAS VISTA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:32 PM MDTSevere Thunderstorm WarningEPZGrant28 min
Aug 2, 6:57 PM MDTSevere Thunderstorm WarningEPZGrant26 min
Aug 3, 12:08 PM MDTSevere Thunderstorm WarningEPZOtero37 min
Aug 3, 12:11 PM MDTSevere Thunderstorm WarningEPZGrant27 min
Aug 3, 12:51 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 3, 2:49 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.